Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 69, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 4, 2013, 1:44 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2013, 1:44 PM PDT (20:44 UTC)
- Expired
- Sep 4, 2013, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 70 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -590 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
894
WGUS56 KSGX 042044
FFWSGX
CAC071-042345-
/O.NEW.KSGX.FF.W.0069.130904T2044Z-130904T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
144 PM PDT WED SEP 4 2013
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 445 PM PDT
* AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING FROM A STORM OVER
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
VALLEY AND LUCERNE VALLEY...AS WELL AS PORTIONS OF HIGHWAYS 247
AND 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3478 11710 3479 11703 3478 11702 3478 11696
3474 11651 3439 11654 3441 11696 3464 11716
3479 11715 3479 11710
$$
SS2 follow-up statements
785
WGUS76 KSGX 042117
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT WED SEP 4 2013
CAC071-042345-
/O.CON.KSGX.FF.W.0069.000000T0000Z-130904T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
217 PM PDT WED SEP 4 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER THE
WARNED AREA.
A LINE OF STORMS EXTENDING FROM JOHNSON VALLEY NORTH AND WEST
TOWARDS TOWARDS HELENDALE CONTINUE TO PRODUCE LOCALLY HEAVY RAIN.
THESE STORMS ARE MOVING NORTH AT AROUND 15 MPH. THESE STORMS MAY
PRODUCE FLASH FLOODING ALONG PORTIONS OF HIGHWAYS 247 AND 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3478 11710 3479 11703 3478 11702 3478 11696
3474 11651 3439 11654 3441 11696 3464 11716
3479 11715 3479 11710
$$
SS518
WGUS76 KSGX 042337
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
437 PM PDT WED SEP 4 2013
CAC071-042346-
/O.EXP.KSGX.FF.W.0069.000000T0000Z-130904T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
437 PM PDT WED SEP 4 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...
STORMS HAVE DISSIPATED OVER THE WARNED AREA AND THE THREAT OF FLASH
FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE AT 445 PM.
LAT...LON 3478 11710 3479 11703 3478 11702 3478 11696
3474 11651 3439 11654 3441 11696 3464 11716
3479 11715 3479 11710
$$
SSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:05 AM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 4, 10:05 AM PDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 1005 AM PDT WED SEP 4 2013 .SYNOPSIS... HOT AND MUGGY CONDITIONS WILL REDEVELOP OVER SOUTHERN CALIFORNIA FOR THE END OF THE WORK WEEK...AS HIGH PRESSURE STRENGTHENS INTO THE REGION. A SHALLOW MARINE LAYER WILL HELP MODERATE TEMPERATURES ALONG THE COAST THOUGH...WHILE INLAND AREAS RANGE 5 TO 10 DEGREES ABOVE NORMAL. SUBTROPICAL MOISTURE WILL ALSO CONTINUE TO SPREAD INTO THE SOUTHLAND THROUGH THE WEEK...WITH THE THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS CONTINUING IN THE MOUNTAINS AND DESERTS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... TODAY... MADE SOME CHANGES TO THE GRIDS AND SENT UPDATED FORECASTS TO SHOW MORE AREAL COVERAGE OF THUNDERSTORMS...A LITTLE FURTHER WEST OF MOUNTAINS DUE TO SHIFT IN TRANSPORT WINDS TO THE SOUTHEAST AND APPROACH OF OUTFLOW BOUNDARY FROM MASSIVE NOT SO MESOSCALE CONVECTIVE COMPLEX THAT OCCURRED OVER SONORA...SINALOA...GULF OF CALIFORNIA...AND BAJA CALIFORNIA...AND HAS NOW TURNED THE CORNER AND HEADING NORTHWEST. HAD A LINE OF ALTOCUMULUS CASTELLANUS ALONG THE PENINSULAR RIDGE LINE AT SUNRISE...AT 0935 PDT COULD VISUALLY SEE THE OVERSHOOTING TOPS IN REFORMED COMPLEX MOVING INTO IMPERIAL COUNTY. THE 04/15Z HRRR MODEL HAS FINALLY PICKED UP ON THIS...NONE OF THE OTHER MODELS DID. WORSE YET IT SHOWS THE THUNDERSTORMS DEVELOPING ALONG THE ELSINORE CONVERGENCE ZONE THIS AFTERNOON...SO MAY NEED ANOTHER UPDATE TO SPREAD THE THUNDERSTORMS EVEN FURTHER WEST. THE GOOD NEWS...IF ANY ...IN ALL THIS IS THE AIR MASS IN THE -10C TO -20C LAYER IS DRIER THAN YESTERDAY AND THE OVERALL COLUMN LOOKS DRIER ALTHOUGH THE PRECIPITABLE WATER AND THE CAPE VALUES WERE ESSENTIALLY THE SAME...SO AT LEAST INITIALLY THROUGH EARLY AFTERNOON THE ICE/HAIL PRODUCTION SHOULD BE LESS...AND THE WIDESPREAD HEAVY RAIN LEADING TO FLASH FLOODING WOULD BE LESS...AGAIN ASSUMING NO AIR MASS CHANGE THIS AFTERNOON...WHICH IS LOOKING LIKE A SHAKY ASSUMPTION THIS MORNING. OTHERWISE THE FORECAST LOOKS GOOD ESPECIALLY WITH THE WARMER TEMPERATURES TODAY AND AGAIN THURSDAY. SO FAR TEMPS ARE FORECAST JUST BELOW HEAT ADVISORY CRITERIA. EXCERPTS FROM THE EARLY MORNING DISCUSSION FOLLOW... WATER VAPOR IMAGERY CONTINUES TO SHOW AN ELONGATED TROUGH OF LOW PRESSURE ALONG THE WEST COAST AND HIGH PRESSURE CENTERED OVER COLORADO. AT THIS TIME...SOUTHERN CALIFORNIA REMAINS UNDER THE INFLUENCE OF THIS HIGH PRESSURE SYSTEM...WHICH WILL GRADUALLY STRENGTHEN OVER THE NEXT COUPLE OF DAYS. AS A RESULT...HOT CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS...WITH TEMPERATURES RANGING 5 TO 10 DEGREES ABOVE NORMAL. A FEW OF THE WARMEST SPOTS MAY BE EVEN HOTTER...TOPPING OUT AT 15 DEGREES ABOVE NORMAL. THAT BEING SAID...IT DOES NOT APPEAR THAT ANY RECORDS WILL BE BROKEN AT THIS TIME...SO WILL JUST HIGHLIGHT THE HEAT WITH A SPECIAL WEATHER STATEMENT. THE OTHER MAIN CONCERN FOR TODAY WILL BE WITH THE THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS... THE OVERALL PATTER WILL CHANGE OVER THE NEXT COUPLE OF DAYS...SO HOT CONDITIONS WILL LIKELY PREVAIL ACROSS THE INLAND AREAS...WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE IN THE MOUNTAINS AND DESERTS. THE TROUGH WILL THEN MOVE INLAND ACROSS THE THE PACIFIC NORTHWEST LATE FRIDAY AND INTO THE WEEKEND. THIS WILL BRING SOME RELIEF TO THE HOT WEATHER...AS A GRADUAL COOLING TREND DEVELOPS. HOWEVER...THE MODELS CONTINUE TO INDICATE THE POTENTIAL FOR AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. THE MODELS START TO DEVIATE A BIT FOR EARLY NEXT WEEK...BUT IT APPEARS THAT AN UPPER LEVEL DISTURBANCE WILL DEVELOP OFF OR ALONG THE SOUTHERN CALIFORNIA COAST. THE PLACEMENT OF THIS DISTURBANCE WILL ULTIMATELY DICTATE OUR WEATHER...BUT FOR NOW...WILL CONTINUE WITH THE THREAT OF AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS AND MORE SEASONAL TYPE TEMPERATURES PREVAILING. && .AVIATION... 041515Z...COAST/VALLEYS...FEW-SCT CLDS AOA 9000 FT MSL DURING THE 1900-05/0300 UTC TIME-PERIOD. ALSO...SLIGHT CHANCE OF FOG REACHING KSAN...KCRQ...AND/OR KSNA DURING THE 05/1100-1500 UTC TIME-FRAME...BUT CONFIDENCE IS LOW. OTHERWISE...MOSTLY UNRESTRICTED VIS/CIGS THROUGH THURSDAY MORNING. MTNS/DESERTS...SCATTERED THUNDERSTORMS DURING THE 1800-05/0300 UTC TIME-PERIOD WITH BASES 7000-10000 FT MSL AND CB TOPS TO 45000 FT MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY RAIN...SMALL HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS. OTHERWISE...UNRESTRICTED VIS THROUGH THURSDAY MORNING. && .FIRE WEATHER... NEAR RECORD HIGH TEMPERATURES BUT ENOUGH MOISTURE IN AIR TO KEEP MIN RELATIVE HUMIDITY VALUES AT OR ABOVE 25 PERCENT. MARINE LAYER DEPTH WILL GENERALLY STAY NEAR OR BELOW 700 FEET. THREAT OF DRY LIGHTING WEST OF MOUNTAINS THIS AFTERNOON...ALTHOUGH THAT MAY BE JUST A TEMPORARY TRANSITION TO WET THUNDERSTORMS DURING THE LATER AFTERNOON. ISSUED UPDATE TO FIRE WEATHER PLANNING FORECAST TO SHOW MORE THUNDERSTORM COVERAGE...HIGHER LAL...THREAT OF HEAVY RAIN OVER/NEAR MOUNTAINS AND DESERTS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC/FIRE WEATHER...JT/BALFOUR AVIATION/MARINE...HARRISON/PIERCE SHORT TERM WARNINGS...JJT/JT
Hazardous weather outlook, Sep 4, 12:15 PM PDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 1215 PM PDT WED SEP 4 2013 CAZ055>058-060>062-051115- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY DESERTS- 1215 PM PDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING...MAINLY ALONG AND EAST OF INTERSTATE 15 IN SAN BERNARDINO COUNTY...ALONG AND SOUTH OF INTERSTATE 10 AND HIGHWAY 91 AND 60 CORRIDORS IN RIVERSIDE COUNTY... THE EAST SIDE OF THE SANTA ANA MOUNTAINS AND FOOTHILLS... AND EAST OF INTERSTATE 15...HIGHWAY 67...AND HIGHWAY 125 IN SAN DIEGO COUNTY. THUNDERSTORMS WITH BRIEF HEAVY RAIN AND STRONG GUSTY WINDS ARE LIKELY IN THESE AREAS...WITH A HIGH PROBABILITY OF FLASH FLOODING AND DEBRIS FLOWS ON AND DOWNSTREAM OF RECENTLY BURNED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND DESERTS EACH DAY. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE REQUESTED TODAY. CAZ048-051115- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- 1215 PM PDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING...MAINLY FROM INTERSTATE 15 AND EASTWARD. THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS LIKELY...ESPECIALLY NEAR THE SAN JACINTO MOUNTAINS AND ALONG AND SOUTH OF HIGHWAYS 60 AND 91. VERY WARM CONDITIONS ELSEWHERE ACROSS THE INLAND EMPIRE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM CONDITIONS WILL DEVELOP ACROSS THE INLAND VALLEYS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ050-051115- SAN DIEGO COUNTY VALLEYS- 405 AM PDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM CONDITIONS WILL DEVELOP ACROSS THE INLAND VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM CONDITIONS WILL DEVELOP ACROSS THE INLAND VALLEYS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-051115- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SANTA ANA 405 AM PDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...VERY WARM CONDITIONS WILL DEVELOP ACROSS THE INLAND AREAS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PALMER/BALFOUR
In the hours before
Local storm report, Sep 4, 12:37 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1237 PM PDT WED SEP 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM TSTM WND GST 5 NE THOUSAND PALMS 33.88N 116.34W
09/04/2013 M61.00 MPH RIVERSIDE CA MESONET
AT 1132 AM PDT SKY VALLEY MESONET REPORTED WINDS
SUSTAINED 41 MPH GUSTING TO 61 MPH FROM THE SSE. WINDS
CONTINUED TO GUST OVER 50 MPH THROUGH 1212 PM PDT.
&&
JTHOMASThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 11:24 AM PDT | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 8 hr |
| Sep 4, 12:31 PM PDT | Flash Flood Warning | SGX | Riverside | 4 hr |
| Sep 4, 12:49 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 4, 1:23 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 4, 1:26 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Sep 4, 1:58 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 4, 2:21 PM PDT | Special Weather Statement | SGX | Orange | 114 min |
| Sep 4, 2:54 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Sep 4, 3:59 PM PDT | Areal Flood Advisory | SGX | San Diego | 91 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.